Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Sacramento, CA

April 7, 2006El Dorado County, Nevada County, Placer County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 7, 2006, 6:18 PM PDT for El Dorado County, Nevada County, Placer County, California. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 6:18 PM PDT (01:18 UTC)
Expired
Apr 7, 2006, 7:00 PM PDT
In force
42 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties El Dorado County, CA, Nevada County, CA, Placer County, CA

The radar

The Sacramento radar (KDAX), 93 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:20 PM PDTHAIL 0.88Camino, CA
Apr 7, 6:23 PM PDTHAIL 0.75Pollock Pines, CA
Apr 7, 6:34 PM PDTHAIL 0.883 Ne Nevada City, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 080122
SVRSTO
CAC017-057-061-080200-
/O.NEW.KSTO.SV.W.0021.060408T0118Z-060408T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
618 PM PDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EL DORADO COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITY OF PLACERVILLE
  WESTERN NEVADA COUNTY IN CALIFORNIA
  CENTRAL PLACER COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITY OF BAXTER

* UNTIL 700 PM PDT

* AT 618 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE      
  HAIL OR LARGER. THIS LINE OF STORMS IS CAPABLE OF PRODUCING LARGE  
  HAIL. FROM GRASS VALLEY AND NEVADA CITY SOUTHWARD TO               
  AUBURN...AND PLACERVILLE.  THE LINE OF STORMS IS MOVING TO THE     
  NORTH AT 35 MPH. SEVERAL SPOTTER REPORTS HAVE BEEN RECEIVED 
  IN THESE AREAS. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTHILL BY 625 PM PDT
  WEIMAR BY 630 PM PDT
  COLFAX BY 635 PM PDT
  CEDAR RIDGE BY 645 PM PDT

LAT...LON 3854 12070 3865 12020 3939 12089 3918 12108

$$

JHM
2 follow-up statements
000 
WWUS56 KSTO 080146
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
646 PM PDT FRI APR 7 2006

CAC017-057-061-080200-
/O.CON.KSTO.SV.W.0021.000000T0000Z-060408T0200Z/
NEVADA CA-PLACER CA-EL DORADO CA-
646 PM PDT FRI APR 7 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM PDT FOR
CENTRAL EL DORADO...CENTRAL PLACER AND WESTERN NEVADA COUNTIES...

AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL 
FROM CAMPTONVILLE...SOUTHWARD TO BAXTER TO PACIFIC HOUSE. THE STORMS 
WERE MOVING RAPIDLY TO THE NORTH AT 30 TO 35 MPH. THE LINE OF 
THUNDERSTORMS SHOWED A DECREASE IN INTENSITY...AND THE WARNING WILL 
BE ALLOWED TO EXPIRE AT 700 PM. 

OTHER HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER BUTTE AND 
WESTERN SIERRA COUNTIES THROUGH 730 PM...AND WILL BE MOVING INTO 
WESTERN PLUMAS COUNTY AFTER 700 PM. 

LAT...LON 3854 12070 3865 12020 3939 12089 3918 12108

$$

JHM
000 
WWUS56 KSTO 080200
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 PM PDT FRI APR 7 2006

CAC017-057-061-080210-
/O.CAN.KSTO.SV.W.0021.000000T0000Z-060408T0200Z/
NEVADA CA-PLACER CA-EL DORADO CA-
700 PM PDT FRI APR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL DORADO...CENTRAL 
PLACER AND WESTERN NEVADA COUNTIES HAS EXPIRED...

THE LINE OF SEVERE THUNDERSTORMS AFFECTING EL DORADO...PLACER AND 
NEVADA COUNTIES HAS WEAKENED...AND THE WARNING HAS EXPIRED. 

LAT...LON 3854 12070 3865 12020 3939 12089 3918 12108

$$
JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:15 PM PDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 7, 3:15 PM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PDT FRI APR 7 2006

.DISCUSSION...

MAIN BATCH OF PRECIP NOW CURRENTLY MOVING ONSHORE NEAR THE GOLDEN
GATE THIS AFTERNOON. SATL IMAGERY SHOWS COOLING CLOUD TOPS WITH THIS
NEGATIVELY TILTED TROUGH. TIMING OF PRECIP WILL BE TOUGH AS UPPER
FLOW CONTINUES TO BACK WITH THIS SYSTEM.

FOR WINTER WEATHER:
AS MENTIONED IN MORNING DISCUSSION...WENT WITH SNOW ADVISORY FOR THE
WEST SLOPES OF THE SIERRA AS OPPOSED TO A WARNING. ONE OF THE
REASONS WERE THE WARM TEMPERATURES THAT DEVELOPED AHEAD OF THE CLOUD
BAND TODAY.  AT 2PM BLUE CANYON (5200 FT) WAS 48 DEG AND TRUCKEE
(6100 FT) WAS ALL THE WAY UP TO 57 DEG DUE TO INCREASED INSOLATION.
WILL NEED SEVERAL TENTHS OF AN INCH OF PRECIP TO COOL THE AIR COLUMN
SUBSTANTIALLY ENOUGH TO GET WIDESPREAD SNOW ABOVE 6000-7000 FT. COLD
AIR ADVECTION LATER TONIGHT WILL BRING 700MB TEMPS DOWN TO NEAR -6C
WHICH LINES UP WELL WITH NIGHTTIME SNOW LEVELS OF 4500-5000 FT. QPF
AMOUNTS ALSO PROGGED TO BE A BIT LESS ACROSS THE SIERRA AS COMPARED
TO PREVIOUS MODEL RUNS OF THE NAM AND GFS.  EVEN THE 6KM WS-ETA
SHOWS ONLY 0.50-0.75 PRECIP...SO WENT WITH 6-10 INCH SNOW AMOUNTS
THRU SATURDAY MORNING...AND THAT MIGHT END UP BEING A BIT TOO HIGH.

THUNDERSTORMS THIS EVENING:
BEST SFC BASED INSTABILITY SEEMS TO BE OCCURRING FROM SAC ON
SOUTHWARD.  2PM TEMPS AT STOCKTON AND MODESTO APPROACHING 70 DEG
WHILE NORTH OF SAC SFC TEMPS ARE ONLY IN THE LOW 60S AS HIGH CLOUDS
HAVE ALREADY ESTABLISHED THEMSELVES. HELICITY VALUES OF 100-200 ARE
PROGGED ON BUFKIT BUT CAPES ARE ONLY IN THE 75-150 J/KG RANGE...BUT
LOCAL HOTSPOTS COULD KICK THAT UP A BIT AND THE MOST LIKELY AREA
WILL BE THE SAN JOAQUIN VALLEY.

FLOOD SITUATION:
UNFORTUNATELY THE NORTHERN SAN JOAQUIN VALLEY AND ADJACENT SIERRA
FOOTHILLS OF CALAVERAS...TUOLUMNE AND STANISLAUS COUNTIES WILL HAVE
THE BEST CHANCE FOR A BRIEF BAND OF HEAVY RAIN WITH ANY
THUNDERSTORMS THIS EVENING. WILL MONITOR ANY SHORT FUSED CONVECTIVE
CELLS FOR TRAJECTORIES TOWARD ALREADY STRESSED WATERSHEDS. THERE IS
A CONCERN THAT ANY ADDITIONAL HEAVY PRECIP COULD FURTHER WEAKEN
LEVEES IN THE VALLEY.  FOR THAT REASON WILL CONTINUE WITH THE FLASH
FLOOD WATCH FOR ZONES 17...19 AND 67.

THIS SYSTEM MOVES ON OUT SATURDAY AFTERNOON. A ZONAL FLOW SETS N
WITH A FEW WEAK SHORTWAVES TOUCHING OFF SOME ISOLATED SHOWERS LATER
SUNDAY INTO MONDAY.  THE NEXT BIG SYSTEM IS EXPECTED TO MOVE ONSHORE
MONDAY NIGHT.

BASIL

.EXTENDED...
ACTIVE WEATHER PATTERN CONTINUES NEXT WEEK WITH THE NEXT DEEP LOW
FORECAST TO DROP SOUTHWARD AND CLOSE OFF ALONG 130W ON TUESDAY AND
TUESDAY. PROGS DIFFER ON HOW FAST THIS SYSTEM WILL LIFT OUT WITH THE
GFS A LITTLE FASTER THAN THE EUROS OR CANADIEN WHICH HOLD IT OFF THE
COAST INTO THURSDAY. AMOUNT OF QPF WILL DEPEND GREATLY ON WHERE THE
LOW ENDS UP AND HOW MUCH DEEPER MOISTURE IS ENTRAINED FROM THE WIDE
PLUME PRESENTLY DEVELOPING TO THE WEST OF HAWAII.

ROWE
&&

.AVIATION...
VFR CONDS EXPECTED OVR RTES MOST OF THE REMAINDER OF THE AFTN.
HOWEVER...CIGS WILL LOWER LATE THIS AFTN AND THIS EVENING AS CDFNT
MOVES THROUGH. AREAS OF -RA OVR CSTL RTES AFT 22Z...REACHING THE
CENTRAL VLY AROUND 00Z...AND SIERNEV AROUND 02Z. MVFR CIGS NOW DVLPG
OVR SIERNEV...WITH AREAS OF IFR CIGS/VSBYS DVLPG OVR SIERNEV AFT 02Z
AS CDFNT MOVES IN WITH SN ABV 060-070. ISOLD TSRA PSBL ALG AND
BEHIND CDFNT THIS EVNG.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM THIS EVENING THROUGH SATURDAY MORNING FOR THE
WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS
COUNTY/LASSEN PARK.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOTHERLODE-NORTHERN SAN
JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Apr 7, 11:55 AM PDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
1155 AM PDT FRI APR 7 2006

CAZ013>019-063-064-066>069-081400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
1155 AM PDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH THE EVENING
FOR THE SOUTHERN SACRAMENTO VALLEY...NORTHERN SAN JOAQUIN VALLEY...
AND MOTHERLODE WHERE THUNDERSTORMS MAY DEVELOP AND PRODUCE HEAVY
RAIN. IN ADDITION...A PERIOD OF HEAVY SNOW AND GUSTY WINDS ARE
FORECAST FOR THE SIERRA NEVADA THIS EVENING THROUGH LATE TONIGHT.

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.